04-08-2010, 01:27 AM
| || |
In addition to the above, if you got him straight off the track and he raced for years (which it sounds like) OTTBs can go through a "let down" period when the have been on steroids - something that is all too common these days. When they are going through this symptoms range from mild to rapid weight loss, inability to put on or maintain weight regardless of feed content/quality/quantity, gas colics, loss of hair, and other such signs.
Every horse is different, but i've rehabbed enough OTTBs that i've seen this quite a bit. When the horse is in this condition, the best thing i've seen is to put them on a good multi-vitamin, red cell, and feed free choice hay 24/7. Grain should be 8% fat or higher if possible (NOT sweet feed - pelleted), and more smaller meals are better.
What the body is doing is purging the steroids, however when the steroids leave the system after a horse has been on them for an extended amount of time, not only does the body flush out the steroids, but the steroids pull out all the good nutrients with it. Horses tend to look dull and "wasted" with regards to their muscle with some areas still being overly developed or toned looking. It truly is a detox - the hard part is of course the horse doesn't understand what's going on. If you think of a human drug addict in rehab, how they go through withdrawl and look even WORSE than when they were on the drugs for that detox period - that's what this is.
Without knowing your horse, I can't say definitively that is what it is. And in addition to what I said, what the prior posters said is very important - have a dentist take care of his teeth, talk to your vet about ulcers and checking to see if he is anemic (very common for both ulcers and anemia in OTTBs). And the red cell can help with anemia and there are ulcer supps that can help as well, and depending on how bad he is, your vet may recommend a round of gastro guard paste. Also be aware that if your horse was recently sick with the flu (did you get a vet to test and diagnose this??) his immune system is already weaker from the steroids and weaker still from being ill. If a vet did not confirm that it was the flu, you will want to talk to your vet about that as well as there are a myriad of other diseases and issues that it could be and what the final diagnosis is will absolutely affect your cause of action as you rehabilitate him and then vaccinate him in the future.
Good luck and keep us posted on the progress!